Constant Bloating After Antibiotics - Gas / Flatulence / Bloating - IBS Self Help and Support Group Forums - IBSgroup.org
Advertisement

Jump to content


Photo

Constant Bloating After Antibiotics

bloating abdominal pain antibiotics Doxycycline Tetracycline belching distended probiotics gas gastroenterologist

  • Please log in to reply
3 replies to this topic

#1 QuintinCoetzee

QuintinCoetzee

    New Member

  • Members
  • Pip
  • 3 posts
  • Country:South Africa

Posted 23 December 2015 - 04:23 PM

Advertisement

Hi everyone. 

Near the end of September, I started a 14 day course of Doxycyclin (the specific brand name was Cyclidox). 100mg twice a day, with lots of water, an hour before meals, as instructed. During the course I experienced severe bloating, trapped gas, abdominal cramps, abdominal pain, and belching. The probiotics I was taking didn't seem to make any difference. 

I knew that any of the Tetracycline antibiotics, and especially Doxycycline, could have gastro side effects, and I stuck with the pills, after contacting my GP who prescribed them. I finished the course, and after three weeks, my digestive system still hadn't normalized. 

My GP then put me on a 10 day course of Nexium (a proton pump inhibitor) in case I had an ulcer. I took one 40mg tablet per day, as instructed, but this didn't seem to make any difference. I also took a different probiotic during the 10 days, which also didn't seem to help. 

I then waited another few weeks, and then went to see a gastroenterologist. He said the Doxycycline could very well be to blame for my bloating and belching, and that he wanted to perform an endoscopy. I had the scope, during which he examined my esophagus, stomach, and duodenum (initial part of intestines). After the procedure, he said everything inside me looks normal and healthy, and that the only thing it could be is IBS or dyspepsia. He said he didn't know if the problems would ever go away.

Just as an aside, my digestion and apetite are normal. I have been on no other medication. My fluid intake is good, and my diet is healthy (I cut wheat and dairy out after a while, as these were worsening the bloating).

It seems highly implausible to me (and numerous doctors and pharmacists to whom I've spoken) that a two week antibiotic course could do irreparable damage to my digestive system. 

Does anyone have any experience with Doxycycline, other Tetracycline antibiotics, or other antibiotics that cause gastro problems? Could I have another problem, or something underlying that was triggered by the course? 

I finished the course of Doxycycline almost three months ago. 
I've been quite anxious the entire time this has been going on, and it's hindering my normal day-to-day life. How long could the bloating, etc. take to go away?

 

I'm hoping that it's just an imbalance in intestinal flora that will normalize with time. Would taking a probiotic like VSL#3 help at all?

 

Thank you in advance for any advice or assistance with this smile.png


  • shane1987 and Ridefixer like this

#2 shane1987

shane1987

    New Member

  • Members
  • Pip
  • 2 posts
  • Country:United Kingdom

Posted 06 January 2016 - 04:01 AM

Hi,

Have you had any joy with this? I am in the exact same situation. I was treated for testicle pain with 2 weeks of doxycycline and 1 week of naproxen and in the end it turned out that I had a varicocele so the antibiotics were probably never needed in the first place.

I have now developed bloating after most meals, passing wind both ends and occasional stomach pains to my left side and left lower of the abdomen. Bowel movements are pretty normal. I've had all the blood tests and had ultra sound yesterday.

I got reading about antibiotics though and feel this is where it's started... Killing all my gut bacteria and so now my gut is struggling to break down foods properly...

I'm at the end of the line with this, it's haunted me for about 3 months now and totally taken over my life. So annoying!
  • Ridefixer likes this

#3 Ridefixer

Ridefixer

    New Member

  • Members
  • Pip
  • 1 posts
  • Country:United States

Posted 13 December 2016 - 04:58 AM

I am going through the same thing almost exactly as you. I was on the 30 day course of doxycycline for prostatitis. I have now been off of it for 30 days and have had everything from abdominal crawling feeling to gas to constipation, light cramps and bloating. My wife thinks I'm nuts because it's not severe just constantly annoying me and causing me lots of anxiety which in turn is probably making it worse. I have found that big meals make things much worse.
I'm finding out that many people are suffering from post doxy intestinal issues.
Did yours ever clear up?

#4 WebWiz

WebWiz

    New Member

  • Members
  • Pip
  • 29 posts

Posted 28 October 2017 - 08:54 PM

I had a similar thing. 14 days on Bactrim for UTI, and its been 3 days waking up in a bad mood bloated all day. Its sickening, how the antibiotics fight one thing and affect the other. Am I loaded with mood swings because of good bacteria was killed? Is the good bacteria level ever go back to normal?







Also tagged with one or more of these keywords: bloating, abdominal pain, antibiotics, Doxycycline, Tetracycline, belching, distended, probiotics, gas, gastroenterologist


Advertisement

About Us | Contact Us | Advertise With Us | Disclaimer | Terms of Service | Crisis Resources

Irritable Bowel Syndrome |  Inflammatory Bowel Disease |  Crohn's Disease |  Ulcerative Colitis |  Fibromyalgia |  GERD - Reflux Disease


©Copyright 1995-2016 IBS Self Help and Support Group All rights reserved




This website is certified by Health On the Net Foundation. Click to verify. We comply with the HONcode standard for trustworthy health information: verify here